Iowa, 2004Tornado in Iowa, May 21, 2004
May 21, 2004 · NWS FSD · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $230,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 21, 2:00 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, May 21, 2:00 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT FRI MAY 21 2004
.DISCUSSION...
FIRST SHOT OF CONVECTION GOIGN OVER SERN CRNR OF AREA AND EWD. XCPCT
MORE ACTVTY TO DVLP A LTL LATR FRTHR WWD WITH ACTVTY SPRDG NEWD WITH
TIME THIS EVE. WILL KEEP A PRETTY GOOD SHOT OF SHWRS AND TSTMS WITH
MENTN OF SVR/HVY RAIN ESPLY SERN PART OF AREA. EXPCT ACTVTY TO KEEP
UP WELL INTO THE NGT THO SVR THREAT WILL GRDLY DCRS.
ACTVTY SHUD BE AT A MIN BY ERY SAT MRNG IN CONTRAST TO THIS MRNG. AS
SHRTWV APPCHS SHWRS AND TSTMS SHUD INCRS SAT AFTN...THAT IS ERYR
THAN TDA. SVR THREAT SAT SHUD BE MAINLY SERN CRNR OF AREA WITH NO
SVR THREAT UP N...IN CONTRAST TO TNGT WHERE THERE IS SOME THREAT
FROM HON YO BKX. ETA MAY BE TOO FAR S WITH FNT/SFC LO THO NGM AND
GFS MAY BE A LTL TOO FAR N. IN ANY EVENT EXPCT DECENT ROUND OF WET
WX LATE SAT AND SAT NGT.
PCPN WILL PRBLY BE A LTL SLOWER TO MOVE OUT SUN THAN WE HAVE BEEN
CARRYNG...BUT SHUD BE OUT BY LATE IN THE DAY. STILL A LOT OF QSTNS
ON MON THREAT SO WILL KEEP GOING GNLY AS WE HAVE HAD IT...WITH A
GNRL FCST OF CHC SHWRS TSTMS MON INTO ERY MON EVE. WE HAVE BEEN
CARRYNG SVR THREAT IN HWO WITH THIS SYS THO MAY BE HARD TO RECOVER
AMS ENUF TO PRODUCE SVR AFTER SUN COOLNG.
EXTNDED PD NOW LOOKS MOSTLY DRY FOR TUE THRU THU...BUT WILL KEEP
SOME CHC COOL AIR SHWRS NWRN PART OF AREA IN COORDINATION WITH
SURROUNDING FCSTS. OTRW DRY AND RELTVLY COOL TIL ANOTHER SYS
APPARNTLY COMES IN FOR FRI...DAY 7. EVEN THAT FAR AHD SEEMS GOOD
ENUF CHC TO MENTN IN FCST.
TEMPS NEXT CPL DAYS WILL SHOW A WARM SE TO COOLR N PATTERN. BY
EXTNDED PD TEMPS SHUD BE MORE GNRLY COOL...WARMNG UP A LTL BY END OF
PD.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
WILLIAMS
Hazardous weather outlook, May 21, 10:55 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1155 AM CDT FRI MAY 21 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE AREA
LATE THIS AFTERNOON AND TONIGHT OVER SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME
NORTHEAST NEBRASKA.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON AS A
WARM FRONT MOVES SLOWLY NORTH OVER NORTHERN NEBRASKA. THESE
STORMS MAY RAPIDLY BECOME SEVERE WITH VERY LARGE HAIL POSSIBLE.
DAMAGING WINDS MAY ALSO DEVELOP AND ISOLATED TORNADOES ARE
POSSIBLE. THE THUNDERSTORM THREAT WILL CONTINUE THROUGH MOST OF
TONIGHT.
FLOODING...
THUNDERSTORMS EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY
THIS EVENING AND INCREASE DURING TONIGHT MAY CAUSE HEAVY RAIN.
LOCAL FLOODING WOULD BE POSSIBLE IF REPEAT EPISODES OF HEAVY RAIN
MOVE OVER AN AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO
NORTHWEST IOWA THROUGH SATURDAY. SEVERE STORMS WILL STILL BE
POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT
TO THE NORTH OF INTERSTATE 90...MAINLY SATURDAY AFTERNOON AND
EVENING.
ANOTHER LOW PRESSURE SYSTEM APPROACHING FROM THE WEST MAY BRING A
CHANCE OF SEVERE THUNDERSTORMS OR HEAVY RAIN MONDAY AFTERNOON AND
EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM TODAY.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
In the hours before
Local storm report, May 21, 3:30 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 5 NNW MARCUS 42.89N 95.85W
05/21/2004 1.50 INCH CHEROKEE IA PUBLIC
QUARTER TO PING PONG BALL SIZE MIXED
&&
JCLocal storm report, May 21, 3:32 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 6 WSW PAULLINA 42.95N 95.80W
05/21/2004 1.00 INCH OBRIEN IA TRAINED SPOTTER
&&
JCLocal storm report, May 21, 3:43 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 6 E WASHTA 42.58N 95.60W
05/21/2004 0.88 INCH CHEROKEE IA PUBLIC
&&
JCLocal storm report, May 21, 3:44 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 3 N HOLSTEIN 42.53N 95.54W
05/21/2004 0.75 INCH IDA IA PUBLIC
&&
JCLocal storm report, May 21, 4:06 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL AURELIA 42.71N 95.44W
05/21/2004 1.00 INCH CHEROKEE IA TRAINED SPOTTER
&&
JCLocal storm report, May 21, 4:08 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 1 N SUTHERLAND 42.99N 95.50W
05/21/2004 1.75 INCH OBRIEN IA BROADCAST MEDIA
0455 PM HAIL DICKENS 43.13N 95.02W
05/21/2004 0.75 INCH CLAY IA BROADCAST MEDIA
&&
JCTornado, Clay
- When
- May 21, 4:12 PM CST to 4:17 PM CST
- Where
- Clay County, 1 mi SE of Royal
- Rating
- F1
- Path length
- 1 mi
- Path width
- 200 yd
- Property damage
- $230,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.050, -95.267
A tornado destroyed a farm house and several other buildings on a farm.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, May 21, 20043 deaths · 7 injured · $89,000 · 68 kt wind · 10 events
- Tornadoes and Flash Flooding in Iowa, May 21 to 22, 200415 injured · $4.3 million · F2 · 79 events
- Tornado in Iowa, May 21, 2004$300,000 · F3 · 1 event
- Flooding in Michigan, May 21 to 23, 2004$30 million · 23 events
- Flash Flooding and Hail in Ohio, May 21, 2004$21 million · 50 kt wind · 17 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2004$19 million · 1 in hail · 18 events
- Tornado and Hail in Ohio, May 21, 2004$6.8 million · F0 · 30 events
- Flash Flooding in Ohio, May 21, 2004$4.5 million · 9 events
- Flash Flooding and Flooding in Ohio, May 21, 2004$1.0 million · 2 in hail · 32 events
- Flash Flood in Pennsylvania, May 21, 2004$4.1 million · 1 event
- Flooding in Ohio, May 21 to 24, 2004$2.9 million · 2 events
- Flood and Damaging Winds in Wisconsin, May 21, 2004$1.3 million · 78 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402449.